Alert archive / South Carolina / Frost Advisories in 2017

Frost Advisory 5, NWS Charleston, SC

November 20, 2017Berkeley County, Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this frost advisory at Nov 20, 2017, 9:59 PM EST for Berkeley County, Colleton County, Dorchester County, South Carolina. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2017, 9:59 PM EST (02:59 UTC)
Expired
Nov 21, 2017, 4:00 AM EST
In force
6 hr
Issued by
NWS Charleston, SC

Counties Berkeley County, SC, Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 79 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS72 KCHS 210259
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
959 PM EST Mon Nov 20 2017

SCZ043>045-210900-
/O.NEW.KCHS.FR.Y.0005.171121T0259Z-171121T0900Z/
Inland Colleton-Dorchester-Inland Berkeley-
Including the cities of Walterboro, Saint George, Summerville, 
Goose Creek, and Moncks Corner
959 PM EST Mon Nov 20 2017

...FROST ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

The National Weather Service in Charleston has issued a Frost
Advisory, which is in effect until 4 AM EST Tuesday.

* LOCATIONS...Roughly along and north of a line from Bells
  Crossroads to Ridgeville to Huger, including Moncks Corner,
  Bonneau, Jamestown, Saint Stephen, Saint George, Harleyville and 
  Smoaks, but away from the shores of Lake Moultrie. 

* TEMPERATURES...Mid 30s before rising into the upper 30s to 
  lower 40s after 2 am as clouds thicken across the region. The 
  risk for frost should end by 4 am.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to protect sensitive outdoor vegetation.

&&

$$
1 follow-up statement
045 
WWUS72 KCHS 210833
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
333 AM EST Tue Nov 21 2017

SCZ043>045-210945-
/O.EXP.KCHS.FR.Y.0005.000000T0000Z-171121T0900Z/
Inland Colleton-Dorchester-Inland Berkeley-
Including the cities of Walterboro, Saint George, Summerville, 
Goose Creek, and Moncks Corner
333 AM EST Tue Nov 21 2017

...FROST ADVISORY WILL EXPIRE AT 4 AM EST EARLY THIS MORNING...

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this frost advisory went out at Nov 20, 6:06 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Nov 20, 6:06 PM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
606 PM EST Mon Nov 20 2017

.SYNOPSIS...
High pressure will prevail into Tuesday. Low pressure will pass
off the Southeast coast Tuesday and Tuesday night, followed by
additional low pressure systems Thursday into Friday night. A
cold front will shift through the area Saturday night or
Sunday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
High pressure will hold firm over the area tonight as a coastal
trough sharpens off the coast. 290-295K isentropic assent is
forecast to increase overnight as the H9-H8 anticyclone centered
just off the coast shifts farther offshore and winds atop the
boundary layer veer. This will result in a steady increase in
low clouds from south to north as the night progresses. GOES-16
fog channel already shows extensive stratocumulus moving onshore
from Brunswick south along much of the Florida northern and
central east coast suggesting isentropic forcing is already in
progress.

20/22z surface observations already show winds going calm
across inland areas as the boundary layer decouples. Although
some thin cirrus will traverse the area this evening, expect a
quick fall in temperatures after sunset before leveling off and
eventually rising late as cloud thicken. Trying to pin down when
clouds will thicken and how this will impact the temperature
forecast will proving tricky. Generally favored a RAP/H3R/NBM
blend to construct hourly temperatures through the night, making
some near term adjustment for the initial post-sunset radiative
drop. The updated low temperature forecast will show lows
ranging from the upper 30s across northern portions of Colleton,
Dorchester and Berkeley Counties to the upper 50s/near 60 along
the Georgia coast with many areas seeing temperatures either
leveling off or slowly rising early Tuesday. There may be a
brief opportunity for some patchy frost to develop across parts
of eastern and far northern Berkeley County prior to the onset
of thickening low-clouds, but the risk is not enough for a
Frost Advisory at this time.

There will likely be adjustments as the night progresses as both
temperature and cloud trends become more apparent.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
High pressure centered off to the northeast off the NC coast will
give way to a coastal trough which will push inland and lead to a
few showers, especially near the coast, given the associated low-
level isentropic ascent. Low pressure will develop offshore Tuesday
night and move off to the northeast bringing in some drier air and
leading to lessening rain chances. Dry weather will prevail
Wednesday, except for maybe a few showers near the Altamaha River,
ahead of deepening moisture and low pressure developing to the
southeast across the eastern Gulf of Mexico and off the Southeast
U.S. coast. Thus, rain chances will increase from the south
Wednesday night and continue Thursday, with the greatest
chances/amounts near the coast. Temperatures will be above normal
through Wednesday night before likely being below normal Thursday
given the increased cloud/rain coverage.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Some model differences remain regarding how long the coastal
low will linger into Friday and thus the precipitation
potential. We hung onto slight chance PoPs through Friday
despite some guidance showing morning drying. For the rest of
the weekend, a dry cold front will swing through Saturday night,
but high pressure will generally prevail.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Primary concerns:
* Risk for MVFR cigs

VFR for much of the period, although cigs will be on the low end
if VFR. Low clouds will spread north into the terminal overnight
and remaining in place through Tuesday afternoon. There will be
periods where cigs could drop to MVFR thresholds, but data
suggest cigs will generally remain VFR. Will carry TEMPO groups
from 09-12 at KCHS and 05-08Z at KSAV to handle possible MVFR
conditions.

Extended Aviation Outlook: Risk for MVFR ceilings will increase
later Tuesday as low-level moisture/ascent increase with
MVFR/IFR ceilings more likely Tue night into Wed morning, with
LIFR possible, as the high pressure wedge strengthens across the
area. IFR conditions likely Thursday into Thursday night as
deeper moisture overspreads the area as low pressure passes
offshore.

&&

.MARINE...
Tonight: A weak sea breeze circulation will persist into early
evening. Then, between high pressure centered north of the
waters and a coastal trough expected to develop overnight,
east/northeast winds 10-15 kt with gusts as high as 20 kt
will veer toward the southeast at similar speeds overnight.
Seas will range from 2-4 feet across nearshore waters to as high
as 4-5 feet beyond 20 nm.

Tuesday through Saturday: No significant concerns until Wednesday
night into late Thursday when the strongest northeast winds are
expected and Small Craft Advisories will be likely during this time,
especially for the nearshore SC and offshore GA waters.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Nov 20, 6:12 PM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
612 PM EST Mon Nov 20 2017

SCZ043>045-212315-
Inland Colleton-Dorchester-Inland Berkeley-
612 PM EST Mon Nov 20 2017

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Frost: There is a chance for patchy frost to occur across the far
northern portions of Colleton, Dorchester and Berkeley Counties
tonight before temperatures begin to rise late.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042-
047>052-212315-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
612 PM EST Mon Nov 20 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Nearby

Frost Advisories in South Carolina, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.